Alert archive / Indiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 11, NWS Indianapolis, IN

April 9, 2001Delaware County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Apr 9, 2001, 7:59 PM EST for Delaware County, Indiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 9, 2001, 7:59 PM EST (00:59 UTC)
Expired
Apr 9, 2001, 8:45 PM EST
In force
46 min
Issued by
NWS Indianapolis, IN
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Delaware County, IN

The radar

The Indianapolis radar (KIND), 100 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 6:15 PM ESTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 1.0 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2001-04-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1457 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2001-04-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1457 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
1624 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

149 
WUUS53 KIND 100100
SVRIND
INC035-100145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
759 PM EST MON APR 9 2001

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DELAWARE COUNTY IN EAST CENTRAL INDIANA

* UNTIL 845 PM EST

* AT 754 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES NORTHEAST OF MATTHEWS...OR ABOUT 14
  MILES EAST OF MARION...MOVING SOUTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EATON AT 805 PM EST
  GRANVILLE AT 810 PM EST
  ALBANY AT 815 PM EST
  
THE PRIMARY THREAT FROM THIS STORM WILL BE LARGE HAIL. THIS STORM 
HAS A HISTORY OF PRODUCING LARGE HAIL.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND...DESTRUCTIVE HAIL...
DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 4039 8553 4026 8554 4021 8522 4036 8526

PUMA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:00 PM EST, 4 hours 59 minutes earlier.

Area forecast discussion, Apr 9, 3:00 PM EST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
300 PM EST MON APR 9 2001

POPS AND TIMING OF TSTMS ARE BIGGEST CONCERN THE NEXT FEW
DAYS. SFC ANALYSIS AT 18Z SHOWS A STNRY FNT ACROSS EXTREME NRN
INDIANA...NORTHERN ILLINOIS TO WEAK LOW PRESSURE OVER SE IOWA.
SATELLITE SHOWS OUTFLOW BOUNDARY ACROSS OUR NRN CWA TO SE IOWA S OF
FNT. A FEW TSTMS STARTING TO DEVELOP ALONG BOUNDARY BUT MAINLY OVER
WRN OHIO.  MODIFIED ILX SOUNDING SHOWS CAPES AROUND 2500 J/KG AND ETA
EVEN SHOWS MORE UNSTABLE AIR THAN THAT MOVG INTO CENTRAL ILLINOIS
THIS AFTERNOON AND ACROSS CENTRAL INDIANA TONIGHT. NEW SWOMCD CALLS
FOR TSTMS TO DEVELOP ALONG BOUNDARY OVER SE IA AND NW ILLINOIS NEXT
FEW HOURS AND THESE SHOULD TRACK TOWARDS OUR NRN CWA LATER THIS
EVENING. WITH AMS BEING SO UNSTABLE WILL GO HI POPS NRN CWA TNGT AND
WITH 40 TO 50 PERCENT POPS MAINLY LATER TNGT SOUTH.

MODELS SHOW BEST VERTICAL VELOCITIES OCCURRING LATER TONIGHT AND THEY
ALSO SAG FNT TO N PORTIONS OF CENTRAL INDIANA LATE TNGT. AVN HAS
IT TO KIND WHICH SEEMS TOO FAR SOUTH. ALL MODELS SHOW GOOD LOW LEVEL
CONVERGENCE OVER ACROSS OUR AREA NEXT FEW DAYS...WILL GO WITH LIKELY
POPS TUESDAY AND TUESDAY NIGHT. AVN/ETA THEN LIFTS FNT N ON WEDNESDAY
AS STRONG LOW PRESSURE MOVES INTO THE CENTRAL PLAINS. NGM IS ODD MAN
OUT HERE...SO WILL GO WITH WARMER AND DRIER MAV GUIDANCE WEDNESDAY.

WE REMAIN IN SAME WRM AMS NEXT FEW DAYS...SO WILL GO SLIGHTLY ABV
MAV/FWC TEMPS THROUGH TOMORROW NIGHT AND JUST ABV WARMER MAV TEMPS ON
WED.

.IND...NONE.
HENDRICKSON

In the hours before

Special weather statement, Apr 9, 7:03 PM EST, 56 minutes before
INZ040>042-100035-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
703 PM EST MON APR 9 2001

...STRONG THUNDERSTORMS OVER CENTRAL INDIANA...

A STRONG THUNDERSTORM NEAR MARION INDIANA WILL PUSH SOUTHEAST. THE
STORM MAY ENTER EXTREME NORTHERN DELAWARE AND RANDOLPH COUNTIES.
THIS STORM WILL EFFECT THE EATON AND DEERFIELD AREAS THROUGH 745
PM. THIS STORM HAS THE CAPABILITY TO PRODUCE LARGE HAIL...
TORRENTAIAL DOWNPOURS AND FREQUENT LIGHTNING.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR MUCH OF CENTRAL AND
NORTHERN INDIANA. PEOPLE SHOULD STAY ALERT TO CHANGING WEATHER
CONDITIONS AND LISTEN FOR POSSIBLE WARNINGS.

PUMA

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 7:54 PM ESTSevere Thunderstorm WarningINDRandolph51 min
Apr 9, 8:34 PM ESTSevere Thunderstorm WarningINDRandolph26 min
Apr 9, 11:35 PM ESTSevere Thunderstorm WarningINDCarroll25 min
Apr 10, 12:10 AM ESTSevere Thunderstorm WarningINDClinton35 min
Apr 10, 12:27 AM ESTSevere Thunderstorm WarningINDTippecanoe48 min
Apr 10, 12:48 AM ESTSevere Thunderstorm WarningINDHoward42 min
Apr 10, 1:00 AM ESTSevere Thunderstorm WarningINDCarroll, Clinton45 min
Apr 10, 1:26 AM ESTSevere Thunderstorm WarningINDHamilton19 min
Apr 10, 1:45 AM ESTSevere Thunderstorm WarningINDHamilton, Madison45 min
Apr 10, 9:28 AM ESTSevere Thunderstorm WarningINDKnox, Sullivan62 min
Apr 10, 10:09 AM ESTSevere Thunderstorm WarningINDDaviess, Greene, Knox36 min
Apr 10, 10:39 AM ESTSevere Thunderstorm WarningINDGreene, Martin36 min
Apr 10, 10:48 AM ESTSevere Thunderstorm WarningINDLawrence27 min
Apr 10, 11:12 AM ESTSevere Thunderstorm WarningINDJackson, Lawrence33 min
Apr 10, 11:43 AM ESTSevere Thunderstorm WarningINDJackson32 min
Apr 10, 3:27 PM ESTSevere Thunderstorm WarningINDSullivan33 min
Apr 10, 3:49 PM ESTSevere Thunderstorm WarningINDGreene41 min
Apr 10, 5:26 PM ESTTornado WarningINDLawrence19 min
Apr 10, 5:45 PM ESTSevere Thunderstorm WarningINDJackson45 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.